Learning the ins and outs about Narcan is the focal point for Waterbury Public School administrators who participated in a training session on Thursday.
One of the factors working in the district's favor is the school system's had Narcan inside their schools since 2019 thanks to a partnership with the city's health department, which also trains and provides school nurses to the district.
"It's about being at the right place at the right time," said Samuel Bowens, who is the prevention section chief for the city's health department. "We just want to inform and educate, before it was just a matter of adults, now we see that it’s affecting our children.”
Bowens, along with his team, spent the day teaching the city's school administrators and staff about the intra-nasal spray known as Narcan used to help treat overdose victims.
"Fentanyl has no age or race and it's being put into everything nowadays," said Bowens. "We are on the frontlines, our numbers are down, overdose fatalities are down by 30% and I think just the collaboration, the local collaboration has proven to be very effective.”
All 34 schools in the district have had Narcan kits since 2019.
According the city's health department, each school now has five Narcan kits. Each box kit comes with two nasal sprays.
Thursday's session was the first time for many school staff, but there are other staff members at each school who know how to administer the treatment.
Waterbury Public Schools Superintendent Dr. Verna Ruffin says the training is critical for the school system as they look to recruit and hire more school nurses.
"We don’t have one in every single school currently because of vacancies," said Ruffin. "Every school has other people besides the nurse who would be prepared in case they needed to administer Narcan."
One of those taking advantage of the Narcan training is Jade Gopie. She's the assistant superintendent for the district and is the former teacher of John F. Kennedy High School.
"There are times where as a school administrator, you do have to step in and play the role of the nurse and administration of medication," said Gopie. "I think that it is imperative especially that our school leaders go through this training."
The city's health department tells NBC Connecticut there are officers inside schools who are Narcan-trained and certified.
Bowens is encouraging parents to speak with their children about the dangers of drugs given what happened to a Hartford student earlier this month.
"It’s important for them to understand what an overdose looks like and how to respond and what to do," said Bowens. "Calling 9-1-1 and just following the proper protocols will help make sure that an individual receives the appropriate services.”
The health department said that dizziness, slurred speech and gurgling noises are all signs of someone experiencing an overdose.